Virginia, 2014Dense Fog in Virginia, August 3, 2014
August 3, 2014 · NWS LWX · 1 event in 1 county or zone
A coastal front was near the Mid-Atlantic coast and easterly flow ushered in low clouds and patchy fog. Dense fog was reported in the Northern Piedmont in the morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A coastal front was near the Mid-Atlantic coast and easterly flow ushered in low clouds and patchy fog. Dense fog was reported in the Northern Piedmont in the morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 2:50 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 3, 2:50 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 AM EDT SUN AUG 3 2014
.SYNOPSIS...
A COASTAL FRONT WILL REMAIN NEARLY STATIONARY ALONG THE EASTERN
SEABOARD THIS WEEKEND...THEN WILL DISSIPATE EARLY IN THE WEEK. A
COLD FRONT WILL MOVE THROUGH THE AREA LATE WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A COASTAL FRONT REMAINS OFF THE MID ATLANTIC COAST WHILE A SHORTWAVE
TROUGH MOVES ACROSS THE OHIO VALLEY THIS MORNING. A WAVE OF LOW
PRESSURE IS EXITING THE MID ATLANTIC AND SHOWERS WILL CONTINUE TO
MOVE EASTWARD ACROSS THE CHESAPEAKE BAY REGION. DRIER AIR WILL MOVE
INTO THE CENTRAL FOOTHILLS THIS MORNING AS THE SHORTWAVE TROUGH
APPROACHES THE HIGHLANDS AS EVIDENT ON WATER VAPOR.
EASTERLY FLOW ACROSS THE INTERSTATE 95 CORRIDOR WILL LEAD TO LOW
CLOUDS AND PATCHY FOG THIS MORNING. A FEW SHOWERS AND SPRINKLES WILL
BE POSSIBLE THROUGH THIS MORNING. THE SHORTWAVE TROUGH WILL MOVE
ACROSS THE REGION THIS AFTERNOON. SHOWERS AND ISOLATED THUNDERSTORMS
ARE POSSIBLE AS DRIER AIR MOVES IN ALOFT. BREAKS OF SUNSHINE ARE
EXPECTED THIS AFTERNOON AND DEWPTS WILL STAY IN THE UPPER 60S WHICH
WILL ALLOW INSTABILITY TO RISE. ALTHOUGH ENERGY AND ENTRANCE REGION
OF A JET WILL BE COLLOCATED ACROSS THE MID ATLANTIC DURING PEAK
HEATING HRS...WEAK SHEAR PROFILES WILL LIKELY LEAD TO LITTLE
ORGANIZATION...EXPECTING ISO-SCT THUNDERSTORMS BY EARLY EVENING
MAINLY NORTH OF INTERSTATE 66 IN VA AND INTERSTATE 50 IN MD. FCST
MAX TEMPS WILL AROUND 80 TODAY. AREAS THAT DO SEE SUNSHINE WILL
LIKELY RISE INTO THE MID 80S.
SHORTWAVE TROUGH WILL MOVE OFF THE COAST TONIGHT AND SUBSIDENCE
BEHIND IT WILL LEAD TO DRY CONDITIONS. LITTLE ADVECTION AT THE SFC
WILL LEAD TO SATURATED CONDITIONS NEAR THE SFC. PATCHY FOG IS
POSSIBLE IN FAVORABLE AREAS MAINLY EAST OF THE BLUE RIDGE.
&&
.SHORT TERM /MONDAY/...
SOUTHERLY FLOW IS EXPECTED MONDAY AND THE COASTAL FRONT IS EXPECTED
TO MOVE WESTWARD AND INTO THE MID ATLANTIC. THIS WILL LEAD TO THE
CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ALONG THE FRONT AND
ACROSS I-95 AND EAST. FCST MAX TEMPS IN THE MID TO UPPER 80S ARE
EXPECTED MONDAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
LONGWAVE TROUGH LOOKS TO AFFECT THE EASTERN CONUS THROUGH THE
UPCOMING WEEK. MULTIPLE SHORTWAVES ROUNDING THE BASE OF THE TROUGH
WILL PROVIDE UNSETTLED CONDITIONS INTO WEDNESDAY. SHORTWAVE
WEDNESDAY LIKELY IS ACCOMPANIED BY A COLD FRONTAL PASSAGE...WHICH
MAY ENHANCE CHANCE OF SHOWERS AND THUNDERSTORMS FOR WEDNESDAY. BUT
GIVEN MODEST INSTABILITY AND WEAK SHEAR...SEVERE WEATHER IS NOT
EXPECTED.
MEANWHILE...NHC CONTINUES TO FORECAST BERTHA OVER THE WESTERN
ATLANTIC CURVING AWAY FROM THE COAST DURING THE MID WEEK. PLEASE
REFER TO THE LATEST NHC FORECAST FOR MORE DETAILS ON BERTHA.
TOWARD THE END OF THE WEEK...WHILE LONGWAVE TROUGH PERSISTS MODELS
INDICATE THE FRONTAL BOUNDARY STALLING OUT TO THE SOUTH OF THE CWA
WHICH IS LIKELY WHERE MOST OF THE PRECIPITATION WOULD RESIDE. SOME
DRYING /LOWER DEWPOINTS AND PRECIPITABLE WATERS/ MAY ALSO OCCUR FOR
THE LATE WEEK...SO HAVE FAVORED A DRY FORECAST DURING THIS TIME.
BY SATURDAY...GFS KEEPS THIS BOUNDARY TO THE SOUTH WHILE THE ECMWF
SUGGESTS IT LIFTS BACK NORTH /POSSIBLY WITH A WAVE OF LOW PRESSURE
ALONG IT/. CONFIDENCE IS LOW THIS FAR OUT. FOLLOWED WPC WITH LOW
POPS ACROSS THE EXTREME SOUTHWEST CWA.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
ISO-SCT SHRA POSSIBLE AT THE TERMINALS THIS MORNING. LOW CLOUDS DUE
TO THE LIGHT EASTERLY FLOW WILL WORSEN THIS MORNING. IFR CONDITIONS
ARE EXPECTED THROUGH SUNRISE. WINDS WILL REMAIN LIGHT AND EASTERLY
AT DCA-BWI-MTN-IAD BY THIS AFTERNOON. SHRA AND VCTS IS EXPECTED THIS
AFTERNOON WITH THE EXCEPTION OF CHO. DRY CONDITIONS ARE EXPECTED
TONIGHT AND INTO MONDAY MORNING. SATURATED CONDITIONS WILL LIKELY
LEAD TO FOG DEVELOPING INTO MONDAY MORNING. MVFR/IFR CONDITIONS
POSSIBLE DURING THIS TIME.
OUTLOOK...EXPECT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY WITH MULTIPLE SHORTWAVES MOVING THROUGH. COLD FRONT IS
EXPECTED TO MOVE SOUTH LATE WEDNESDAY.
&&
.MARINE...
LOW PRESSURE ALONG A COASTAL FRONT WILL MOVE EAST OF THE WATERS
THIS MORNING. SHOWERS ASSOCIATED WITH THE COASTAL LOW WILL ALSO MOVE
TO THE NORTHEAST THIS MORNING. LIGHT EASTERLY FLOW IS EXPECTED ON
THE WATERS TODAY WHILE ISO-SCT SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY MAINLY FOR THE WATERS NORTH OF NORTH BEACH. ACTIVITY
WILL MOVE TO THE EAST BY EVENING AND DRY CONDITIONS ARE EXPECTED
TONIGHT. THE COASTAL FRONT WILL MOVE ACROSS THE WATERS MONDAY
AFTERNOON AND SHOWERS AND ISO THUNDERSTORMS ARE POSSIBLE MONDAY
AFTERNOON.
GENERALLY WEAK GRADIENT SHOULD KEEP WINDS BELOW SCA LEVELS MID TO
LATE WEEK.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...HAS/BPP
NEAR TERM...HAS
SHORT TERM...HAS
LONG TERM...BPP
AVIATION...HAS/BPP
MARINE...HAS/BPP
Hazardous weather outlook, Aug 3, 4:01 AM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 AM EDT SUN AUG 3 2014
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
501 AM EDT SUN AUG 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
501 AM EDT SUN AUG 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Dense Fog, Southern Fauquier
- When
- August 3, 5:30 AM EST to 8:00 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Visibilities of a quarter mile or less were measured at Culpeper, Warrenton, Luray and Orange Airports.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Wisconsin, August 3, 20142 deaths · 1 in hail · 5 events
- Flash Flooding in New York, August 3, 2014$645,000 · 10 events
- Tornado and Flash Flooding in Nevada, August 3 to 5, 2014$174,000 · EF0 · 16 events
- Damaging Winds and Heavy Rain in Arizona, August 3, 20142 injured · $100,000 · 65 kt wind · 5 events
- Flash Flood in New Mexico, August 3, 2014$100,000 · 1 event
- Flash Flooding in California, August 3, 2014$60,000 · 2 events
- Flooding in Pennsylvania, August 3, 2014$42,000 · 5 events
- Hail and Damaging Winds in Mississippi, August 3 to 4, 2014$19,000 · 1 in hail · 13 events
- Lightning Strike in North Carolina, August 3, 2014$30,000 · 1 event
- Damaging Wind in Arizona, August 3, 2014$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 3 to 5, 201457 kt wind · 10 events
- Hail in Montana, August 3, 20141.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540160.